Good to know -- what happened?
I have been taking a combination of beta blocker (now Atenolol) and Calcium Channel Blocker. They work in different ways to lower my HR. I to not know what Tambocor is and haven't looked it up.
I just googled it -- Tambocor is Flecainide. I would like to know what the bad interaction was, just for future reference.
Atenolol can and often does have an additive affect when taken along with other beta blocking meds.
In my case, even though the Atenolol was only 25 mg, it was enough to cause several heart pauses (flatlines) of 3 to 4 second durations detected via an event recorder.
Regarding the interaction between Diltiazem and Tambocor, this is from drugs.com:
"Using diltiazem together with flecainide can increase the effects of either medication. This can cause dizziness, weakness, chest pain, shortness of breath, fainting, an unusually fast or slow heartbeat, coma, slurred speech, and confusion."
I had gotten advice (from an EP) that taking Atenolol when having an A Fib episode won't stop the episode but will lower the heart rate. In my case, after episode was over but while still having Atenolol in my system, the flatlines occurred.
Flecainide is a very powerful anti arrhythmic drug, and I am not surprised it would not be used with a beta or calcium blocker. The strongest drug I have ever taken was Rhythmol and that was without any other heart rhythm/rate meds.
I have found Atenolol to be a rather powerful rate control drug, and that is why I take it... I see a HR as low as the upper 50s when fully at rest in bed. I figured I was lucky when Metoprolol got me down in the 70s..talking about the same level of dosage. In both cases I was/am taking Diltiazem 120 mg twice a day.
This is very interesting, because after my cardioversion 3 weeks ago, I went back on my Norpace CR and was told to stay on the 50 mg. of Atenolol I was on previously. For the last week I have been having (some major) dizzy spells and a feeling of a pause. Also felt like I might faint, short of breath. This has happened sitting, standing and lying down and scared me. I have an appt. Thursday for a follow-up on the cardioversion, so maybe I can find out what's going on. Sounds like it may well be the Atenolol with the increased dose of Norpace CR. I have scaled the Atenolol back to 3/4 of a 25 mg. tablet per day and I seem little better. I tend to get a little tachycardia now and then and the Atenolol slows it down. Thanks for posting this -- it may be the answer to my problem. I will post what I find out at the follow up appt. It makes me mad that I was told just to stay on the meds with no one knowing about this interaction. I had to call and ask for a follow-up, which usually is scheduled at the time of the cardioversion. Thanks again for the heads up!